Alert archive / Idaho / Red Flag Warnings in 2020
Red Flag Warning 9, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Aug 5, 2020, 1:14 PM MDT for 24 counties in Idaho. It took effect at Aug 6, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2020, 1:14 PM MDT (19:14 UTC)
- In effect from
- Aug 6, 2020, 12:00 PM MDT
- Expired
- Aug 6, 2020, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pocatello, ID
All 24 counties
Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Jerome County, ID, Lemhi County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID, Teton County, ID, Twin Falls County, ID, Valley County, ID
The radar
The Pocatello radar (KSFX), 41 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.2 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3103 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828 WWUS85 KPIH 051914 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 114 PM MDT Wed Aug 5 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476... ...RED FLAG WARNING IN EFFECT FROM 3 PM TO 9 PM MDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 413 AND 425... IDZ475-476-061100- /O.NEW.KPIH.FW.W.0009.200806T1800Z-200807T0300Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 114 PM MDT Wed Aug 5 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476... The National Weather Service in Pocatello has issued a Red Flag Warning for scattered thunderstorms, which is in effect from noon to 9 PM MDT Thursday. * AFFECTED AREA...Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * IMPACTS...Frequent lightning can cause a large number of wild fire starts, overwhelming available initial attack resources. Thunderstorm outflow can rapidly change the direction and rate of spread of any wild fire. * THUNDERSTORMS...Thunderstorm coverage will exceed 25 percent, and may be up to 40 percent. * OUTFLOW WINDS...Gusts up to 50 mph possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ410-413-425-061100- /O.NEW.KPIH.FW.W.0009.200806T2100Z-200807T0300Z/ Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- 114 PM MDT Wed Aug 5 2020 ...RED FLAG WARNING IN EFFECT FROM 3 PM TO 9 PM MDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 413 AND 425... The National Weather Service in Pocatello has issued a Red Flag Warning for scattered thunderstorms, which is in effect from 3 PM to 9 PM MDT Thursday. * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou Range/Caribou NF and Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River. * IMPACTS...The combination of gusty winds and low humidity will enhance the risk of rapid fire growth. * WINDS...West at 20 mph gusting to 30 mph. * RELATIVE HUMIDITY...12 to 15 percent PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
4 follow-up statements
995 WWUS85 KPIH 060926 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 326 AM MDT Thu Aug 6 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476... ...RED FLAG WARNING IN EFFECT FROM 3 PM TO 9 PM MDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 413 AND 425... IDZ475-476-062200- /O.CON.KPIH.FW.W.0009.200806T1800Z-200807T0300Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 326 AM MDT Thu Aug 6 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476... * AFFECTED AREA...Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * IMPACTS...Frequent lightning can cause a large number of wild fire starts, overwhelming available initial attack resources. Thunderstorm outflow can rapidly change the direction and rate of spread of any wild fire. * THUNDERSTORMS...Thunderstorm coverage will exceed 25 percent, and may be up to 40 percent. * OUTFLOW WINDS...Gusts up to 50 mph possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ410-413-425-062200- /O.CON.KPIH.FW.W.0009.200806T2100Z-200807T0300Z/ Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- 326 AM MDT Thu Aug 6 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 413 AND 425... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou Range/Caribou NF and Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River. * IMPACTS...The combination of gusty winds and low humidity will enhance the risk of rapid fire growth. * WINDS...Southwest 10 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 13 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ 13
521 WWUS85 KPIH 061942 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 142 PM MDT Thu Aug 6 2020 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476... ...RED FLAG WARNING IN EFFECT FROM 3 PM TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 413 AND 425... IDZ475-476-070300- /O.CON.KPIH.FW.W.0009.000000T0000Z-200807T0300Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 142 PM MDT Thu Aug 6 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476... * AFFECTED AREA...Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * IMPACTS...Frequent lightning can cause a large number of wild fire starts, overwhelming available initial attack resources. Thunderstorm outflow can rapidly change the direction and rate of spread of any wild fire. * THUNDERSTORMS...Thunderstorm coverage will exceed 25 percent, and may be up to 40 percent. * OUTFLOW WINDS...Gusts up to 50 mph possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ410-413-425-070300- /O.CON.KPIH.FW.W.0009.200806T2100Z-200807T0300Z/ Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- 142 PM MDT Thu Aug 6 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 413 AND 425... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou Range/Caribou NF and Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River. * IMPACTS...The combination of gusty winds and low humidity will enhance the risk of rapid fire growth. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
684 WWUS85 KPIH 062132 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 332 PM MDT Thu Aug 6 2020 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475, 476 AND 427... ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 413 AND 425... IDZ427-070300- /O.EXA.KPIH.FW.W.0009.000000T0000Z-200807T0300Z/ Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 332 PM MDT Thu Aug 6 2020 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 427... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect until 9 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * IMPACTS...Frequent lightning can cause a large number of wild fire starts, overwhelming available initial attack resources. Thunderstorm outflow can rapidly change the direction and rate of spread of any wild fire. * THUNDERSTORMS...Thunderstorm coverage will exceed 25 percent, and may be up to 40 percent. * OUTFLOW WINDS...Gusts up to 50 mph possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on thunderstorm coverage of 25 percent or more, without specific rainfall criteria. && $$ IDZ475-476-070300- /O.CON.KPIH.FW.W.0009.000000T0000Z-200807T0300Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 332 PM MDT Thu Aug 6 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 475 AND 476... * AFFECTED AREA...Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * IMPACTS...Frequent lightning can cause a large number of wild fire starts, overwhelming available initial attack resources. Thunderstorm outflow can rapidly change the direction and rate of spread of any wild fire. * THUNDERSTORMS...Thunderstorm coverage will exceed 25 percent, and may be up to 40 percent. * OUTFLOW WINDS...Gusts up to 50 mph possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on thunderstorm coverage of 25 percent or more, without specific rainfall criteria. && $$ IDZ410-413-425-070300- /O.CON.KPIH.FW.W.0009.000000T0000Z-200807T0300Z/ Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- 332 PM MDT Thu Aug 6 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410, 413 AND 425... * AFFECTED AREA...Fire Weather Zone 410 Upper Snake River Valley/Idaho Falls BLM, Fire Weather Zone 413 Caribou Range/Caribou NF and Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River. * IMPACTS...The combination of gusty winds and low humidity will enhance the risk of rapid fire growth. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$
097 WWUS85 KPIH 070256 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 856 PM MDT Thu Aug 6 2020 IDZ475-476-070400- /O.EXP.KPIH.FW.W.0009.000000T0000Z-200807T0300Z/ East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 856 PM MDT Thu Aug 6 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONES 475 AND 476... The threat of scattered thunderstorms across zones 475 and 476 has ended for the evening and the Red Flag Warning will be allowed to expire at 9 PM MDT. $$ IDZ427-070400- /O.EXP.KPIH.FW.W.0009.000000T0000Z-200807T0300Z/ Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 856 PM MDT Thu Aug 6 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS FOR FIRE WEATHER ZONE 427... The threat of scattered thunderstorm across zone 427 has ended for the evening and the Red Flag Warning will be allowed to expire at 9 PM MDT. $$ IDZ410-413-425-070400- /O.EXP.KPIH.FW.W.0009.000000T0000Z-200807T0300Z/ Upper Snake River Valley/Idaho Falls BLM-Caribou Range/Caribou NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- 856 PM MDT Thu Aug 6 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410, 413 AND 425... A cold front will move through southeast Idaho after midnight with winds remaining elevated but below Red Flag conditions. In addition, humidity levels will continue to rise as cooler temperatures filter into the region. Thus the Red Flag Warning will be allowed to expire at 9 PM MDT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 5, 2:10 AM MDT, 11 hours 4 minutes earlier.
Area forecast discussion, Aug 5, 2:10 AM MDT, 11 hours 4 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 210 AM MDT Wed Aug 5 2020 .SHORT TERM...Today through Friday...Heat is expected to build back into the region today; with concerns for hot temperatures once again. Warmest temperatures are expected across the Eastern Magic Valley. This will be short lived; however and temperatures will already drop tomorrow and further dive downward Friday. More on that in just a minute. This evening, we are looking at the arrival of isolated to scattered thunderstorms from the south. These thunderstorms would track from south to north through Southern and Central Idaho after 5 pm and persist into the overnight hours. Concerns for microbursts will exist this evening; and 50 mph wind gusts are not out of the question, particularly for South Idaho. Heading into Thursday, moisture begins to increase ahead of a frontal boundary and upper level low centered to the northwest. Increasing winds are anticipated for much of the day with gusts around 30 mph. As the front passes late Thursday, look for more manageable temperatures for Friday of mid 80 degrees. ND .LONG TERM...Saturday through Wednesday...East Idaho looks to be set up into a zonal flow pattern, allowing for little change in the overall weather. Seasonal temperature variations can be expected with minimal or no chances for precipitation. ND && .AVIATION...A chance for thunderstorms will exist after 5 pm but confidence in placing them on station is very low. These thunderstorms would arrive from the south and track north through the overnight hours. Concerns for microbursts will exist this evening; and 50 mph wind gusts are not out of the question particularly at BYI and PIH. Chances for thunderstorms drop after 12z Thursday before the next round arrives later that afternoon. VFR CIG and VIS will exist without the arrival of a thunderstorm. ND .FIRE WEATHER...Isolated to scattered thunderstorms are possible tonight as a weak cold front approaches the region. A red flag warning may be necessary, but will allow day shift to reevaluate. Gusty outflow winds may accompany thunderstorms. Gusty winds are possible Thursday afternoon as the cold front slides through the region. Humidities and winds may reach critical levels in fire zone 413 to warrant a red flag warning. Humidities are expected to be slightly higher Friday although winds could still be breezy. 13 && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:35 PM MDT | Special Weather Statement | PIH | Power | 55 min |
Nearby
Red Flag Warnings in Idaho, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.